I’ve had some anxiety issues lately, so several days ago I decided to take one of my “as needed” medications, Klonopin (generic name clonazepam), which is an anti-anxiety drug in the benzodiazepine family. I took it at bedtime, slept well, and felt better the next day, so the second night I took another.
The next day I was a zombie. I couldn’t focus on anything and could barely keep my eyes open. I wound up going back to bed in the early afternoon for several more hours’ sleep. I did not take Klonopin that night, and on the following day I felt normal again.
That day I looked up the half-life of Klonopin and found that it’s listed in most sources as being 30-40 hours - some saying as much as 60 hours.
“Half-life” is the amount of time it takes for half of the drug to leave your system, and then for half the remaining amount to be gone, and so on. Using the lowest figure for Klonopin would mean 50% of the drug remains after 30 hours, 25% after 60 hours, 12.5% after 90 hours.
What this meant for me was that when I took the second night’s dose of Klonopin, a lot of the first dose was still in my system, and when I woke up the second morning, I had substantially more in me from the two doses than I’d had the first morning - resulting in my feeling “drugged out.”
Of course, your body gets used to a medication as you continue to take it. If I’d been told to take Klonopin every day as part of my medication therapy, either my body would have adjusted or my dose might have been lowered. But since I am only taking this drug occasionally, my system doesn’t have time to adjust.
Some bipolar medications have half-lives as short as 6 hours, others as long as several days. These differences can affect the intensity of side effects, and in addition, drugs with short half-lives may be more difficult to discontinue. If you’re concerned about your reactions to starting or discontinuing a drug, it might be worth asking your pharmacist about its half-life.